Alert archive / New Mexico / Special Weather Statements in 2021

Special Weather Statement, NWS Albuquerque, NM

June 25, 2021

NWS Albuquerque, NM issued this special weather statement at Jun 25, 2021, 1:20 PM MDT. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2021, 1:20 PM MDT (19:20 UTC)
Expired
Jun 25, 2021, 1:45 PM MDT
In force
25 min
Issued by
NWS Albuquerque, NM

The radar

The Pueblo radar (KPUX), 198 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.3 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 765 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
765 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
1646 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

009 
WWUS85 KABQ 251920
SPSABQ

Special Weather Statement
National Weather Service Albuquerque NM
120 PM MDT Fri Jun 25 2021
 
NMZ230-251945-
Union County-
120 PM MDT Fri Jun 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UNION COUNTY UNTIL
145 PM MDT...

At 120 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Kenton, or 36 miles north of Clayton, moving
southeast at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Union
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
 
If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3681 10300 3692 10323 3700 10317 3700 10300
TIME...MOT...LOC 1920Z 301DEG 7KT 3697 10310 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Jun 25, 11:24 AM MDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 25, 11:24 AM MDT, 1 hour 56 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1124 AM MDT Fri Jun 25 2021

.AVIATION...
18Z TAF CYCLE
Isolated showers and thunderstorms are expected near the CO border
with isolated to scattered activity expected across far eastern NM.
Any thunderstorms that develop in the east will have the potential to
become strong to severe with strong winds, hail, and frequent
lightning. Otherwise, breezy to gusty westerly afternoon winds are
expected at all TAF sites. A backdoor cold front will push into
northeastern NM late this evening and continue to move south and west
through the overnight hours. A northerly wind shift is expected
behind the front at KLVS, KTCC, and KROW. Areas of stratus are
likely along the east slopes of the Sangre de Cristos as well as the
northeast plains with MVFR to IFR conditions. Confidence is highest
with low ceilings at KTCC by early Saturday morning, but KLVS may
also see MVFR conditions. Conditions should improve after 15Z.

15

&&

.PREV DISCUSSION...828 AM MDT Fri Jun 25 2021...
.UPDATE...
Just a quick forecast update mainly to add a mention of severe
thunderstorms across far eastern NM this afternoon and evening as
well as a slight adjustment to PoPs. Dewpoints near the NM/TX border
are in the 50's to 60's this morning, and while some of this will
mix out this afternoon, return flow will help keep dewpoints in the
low to mid-50's today. A destabilizing atmosphere and increasing
shear will allow for a few strong to severe storms later today and
the SPC Day 1 Outlook does outline this area in a marginal risk with
a slight risk covering very far eastern Union County. Organized
severe weather is not expected, but a brief severe thunderstorm is
certainly not out of the question for the far eastern plains. Updated
products will be out shortly.

15

&&

.PREV DISCUSSION...330 AM MDT Fri Jun 25 2021...
.SYNOPSIS...
Most places will see dry weather today, until tonight when a moisture
laden backdoor cold front dives into the eastern plains with strong
to severe thunderstorms. The North American Monsoon then looks to
kick in this weekend through next week with daily rounds of
scattered to numerous showers and thunderstorms capable of producing
locally heavy rainfall. There will be another risk of severe storms
over eastern New Mexico on Saturday. A gusty east wind is also
forecast to develop below canyons opening into the central valley
Saturday through at least Monday night with speeds potentially
reaching 45 mph at times in Albuquerque and Santa Fe.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH SATURDAY)...
Closed low near San Francisco Bay and an upper level trough over the
Northern Plains are forecast to phase with one another today. The
westerly flow aloft that results continues to send very dry air
aloft over much of area along and south of I-40. A few light showers
are possible northern quarter with strong to possibly severe storms
near the TX/OK line. Breezy conditions develop most areas during the
afternoon as winds aloft mix down. Backdoor cold front remains on
track to move through northeast and east-central NM tonight. Areas
of upslope stratus clouds with areas of drizzle are possible east of
the Sangre de Cristo, Sandia, and Manzano mountains eastward late
tonight into Saturday morning. The backdoor front, due to opposing
westerly flow, keep the front from making much progress westward into
the RGV Saturday morning. Scattered to numerous showers and
thunderstorms are forecast to develop first over the Sangre de Cristo
mountains and central highlands Saturday afternoon, spreading
southeast across much of eastern NM late in the afternoon and into
the evening. Strong to severe storms are likely across the northeast
quarter thanks to an 75 kt westerly subtropical jet over northern NM.
This rain/hail cooled air in eastern NM will surge westward into the
RGV and western NM Saturday evening.

33

LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)...
It looks increasingly like an early monsoon onset will occur late this
weekend and next week as strong upper level high pressure systems set
up over the Pacific Northwest and the east/southeast US. In between
will be a region of unsettled weather within a persistent upper level
trough stretching from the Hudson Bay southwestward over northeast
NM. Low level moisture will continue to funnel through NM from the
northeast and east raising precipitable water values from around
0.75" (NW) to 1.15" (SE) as early as Saturday night, then near 1.5"
over eastern NM by Sunday evening as a col develops in the flow over
the state. These ingredients will set the stage for slow-moving
thunderstorms with heavy rain, especially along and southeast of the
central mountain chain, where rain amounts Saturday night through
Sunday night should generally vary from around 0.75 inches to 2
inches with locally higher amounts. There will also be a risk of
severe weather that lingers into Saturday night across the east.
Scattered to numerous showers and thunderstorms will return Monday,
when locally heavy rainfall will continue to be possible. The
persistent easterly low level flow will result in a gusty east wind
below canyons opening into the central valley Saturday night through
Monday night with gusts potentially reaching around 45 mph at times
in Albuquerque and Santa Fe. All the moisture and cloud cover will
send temperatures plummeting with highs around 6 to 21 degrees below
normal on Sunday and Monday.

The low level flow will gradually veer more out of the south Tuesday
through Wednesday night, but it will still be quite moist as the
upper level pattern doesn't look to change much. Daily rounds of
scattered to numerous showers and thunderstorms will continue with
locally heavy rainfall, especially along and east of the continental
divide. A disturbance rotating through the upper level trough is
forecast by the GFS and ECMWF to send another moist backdoor cold
front into the state Thursday and Thursday night supercharging low
level moisture and posing a risk of severe weather mainly along and
east of the central mountain chain. All the moisture and
precipitation should keep temperatures below normal through the work
week.

44

&&

.FIRE WEATHER...
A dry day is in store today for all but areas near the TX border.
Breezy conditions will develop during the afternoon most locations.
An early end to fire season remains on track over the weekend
through next week. Scattered to numerous showers and thunderstorms
will break out along and east of the central mountain chain Saturday
afternoon, sending deep Gulf moisture surging westward Saturday
night. Scattered to numerous thunderstorms are forecast areawide
each day Sunday through next week. Widespread wetting rains will
combine with dewpoint temperatures in the 40s in the higher
elevations and 50s lower elevations, thanks to a prolonged east-
southeasterly surface fetch, will result in what appears to be an
end to fire season for central and northern NM.

33

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jun 25, 8:34 AM MDT, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
834 AM MDT Fri Jun 25 2021

NMZ201>241-261100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
834 AM MDT Fri Jun 25 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a marginal to slight risk of severe thunderstorms this
afternoon through early evening across far eastern NM where strong
winds, hail, and frequent lightning are possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Precipitation chances increase for areas along and east of the
central mountain chain on Saturday and then will become more
widespread across the entire area Sunday through next week. A few
strong to severe storms will be possible, especially on Saturday
across eastern NM where strong winds and hail will be the primary
hazards. Locally heavy rainfall will be possible as well,
particularly across the east, where amounts near 2 inches will be
possible. This may lead to localized areas of flash flooding,
especially over and near recent and older burn scars.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather and flash flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

15

In the hours before

Special weather statement, Jun 25, 1:20 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
120 PM MDT Fri Jun 25 2021

NMZ230-251945-
Union County-
120 PM MDT Fri Jun 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UNION COUNTY UNTIL
145 PM MDT...

At 120 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Kenton, or 36 miles north of Clayton, moving
southeast at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Union
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3681 10300 3692 10323 3700 10317 3700 10300
TIME...MOT...LOC 1920Z 301DEG 7KT 3697 10310

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 6:05 PM MDTSpecial Weather StatementABQDe Baca, Quay25 min
Jun 25, 1:52 PM MDTSpecial Weather StatementABQQuay23 min

Nearby

Special Weather Statements in New Mexico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.